I can’t imagine that switching from Zoloft to its generic, sertraline, has caused your weight gain. That’s assuming you have not changed the dose.
The FDA requires that a generic drug contain the same amount of active ingredient as the brand-name drug. For example, a 50 milligram generic sertraline tablet must contain the exact same amount of the active ingredient in a 50 milligram Zoloft tablet.
The generic sertraline probably looks different than the Zoloft tablets. It may be a different color or shape. Or instead of a tablet, it might be a capsule. These differences are related to the inactive ingredients that hold a tablet together and give it its color.
These inactive ingredients can affect the way the active ingredient is absorbed from the intestine into the blood stream. But the FDA requires that any difference in the amount and rate of absorption between a generic and its brand-name counterpart be minimal. So for most drugs, including sertraline, these small variations shouldn’t change how you respond to the generic.
For some drugs, though, it is important that your doctor know if you have changed to a generic. Examples include the blood thinner warfarin (Coumadin), the heart medicine digoxin, and thyroid drugs. Even small differences in how much of these drugs get absorbed can be important. Your doctor would want to give you blood tests more often when you first change to a generic of these drugs because you may need the dose adjusted. Also, once you make the change to a specific generic, ask your pharmacist for refills from the same manufacturer, if possible.
Now, to get back to the weight gain. This probably would have happened even if you were still on Zoloft. As we age, our bodies handle drugs differently. You may need to change the dose of sertraline (just as you would have needed to change the dose of Zoloft, if you stayed on it). Or there could be another reason for the weight gain that is not related to this drug.